Hail, Cascade
- When
- July 8, 3:30 AM MST
- Where
- Cascade County, 8 mi SE of Ulm
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.348, -111.399
Hail measuring 1.00 inches (quarter sized) was reported 8 mi SE of Ulm, MT.
Southwest flow aloft ahead of an incoming front brought moisture and instability to Central Montana. Airmass instability caused scattered thunderstorms to develop in the early morning hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Southwest flow aloft ahead of an incoming front brought moisture and instability to Central Montana. Airmass instability caused scattered thunderstorms to develop in the early morning hours. Lift increased later in the day and low level winds from the east to southeast brought higher dew points to much of the area. CAPE values exceeded 2200 J/kg across Central Montana by early afternoon and bulk shear numbers were also high. Additionally, wet-bulb zero heights near 9500 feet helped support large hail during the afternoon. High precipitable water values, over an inch, across a large portion of North-Central Montana supported the chances for heavy rain as well. A surface front moved across the area in the late afternoon helping keep convective activity ongoing across portions of the CWA. SPC had most of the CWA under a slight risk, the exception being Southwest Montana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 7, 10:07 PM MST, 5 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1107 PM MDT Sun Jul 7 2013 ...UPDATE TO AVIATION... Updated 0500z Primary concern for the effective period will be potential for strong to severe convection tomorrow as an upper level disturbance moves across the area. Strong thunderstorms should begin to form during the late morning and gradually move eastward across the forecast area. Temporal/spatial details are still vague but attempted to depict timing of convection as best as possible. Convective potential should gradually diminish by late in the effective period as the system moves off to the east. Foltz && .UPDATE... Have updated the grids to remove the severe thunderstorm watch from all but Judith Basin and Fergus counties where convection is ongoing. Will see continuation of scattered showers across primarily southwest zones for the next few hours before dissipating. Remainder of forecast appears reasonable. Foltz && .PREVIOUS DISCUSSION... /ISSUED 620 PM MDT Sun Jul 7 2013/ Tonight through Thursday...With good instability and some disturbed flow aloft, mainly over the southwest through central zones, thunderstorm activity will continue into the evening and diminish slowly. The zones will then be underneath weak ridging and southwest flow aloft tonight ahead of a low pressure shortwave approaching from the Pacific Northwest. This shortwave will approach the Rockies Monday morning and good lift should be developing over the Rockies by Monday morning and spread east during the day. At lower levels, flow will be from the east to southeast. This will help bring some higher dew point values into the region as well as provide some shear to the vertical profile. Does not seem to be much that would inhibit early convection over the Northern Rockies and adjacent plains, thus could see storms developing early and moving east. The CAPE profile remains strong with height and the airmass will not be particularly warm with wet-bulb zeros around 10K so large hail is possible. Shear overall is not great but the strongest values, those across the central zones (a band including Helena and Lewistown), are significant. The shortwave will be leaving the zones by late Monday evening and heights aloft will once again build...but convective activity will be slow to end. High pressure will continue to build aloft Tuesday and the airmass will generally remain stable and dry. Zelzer Tuesday night through Sunday... The broad upper level trough over Central Canada will transition into to an upper level ridge centered over the Four Corners Region to begin the long term period. A few embedded shortwaves within the flow aloft will move across the region, bringing chances for showers and thunderstorms as the airmass destabilizes each afternoon with peak heating. However the lack of moisture associated with the upper level ridge will severely limit shower and thunderstorm growth to Thursday night and into the weekend. The ridge will begin to slowly weaken and move through out the time period... but little change to the pattern is expected before late Saturday or Sunday when a shortwave trough out of British Columbia moves across the Rockies and brings an associated cold front with it. Temperatures throughout the week will be above seasonal averages. Depending on location and strength of the upper level system on the weekend temperatures may cool back to or slightly below seasonal values for the weekend...however have remain a little more conservative with temperatures for this time frame due to the lack of confidence with the particulars for this system. Suk && .PRELIMINARY POINT TEMPS/POPS... GTF 53 79 51 82 / 20 50 40 10 CTB 52 74 49 80 / 30 60 60 10 HLN 57 84 55 85 / 20 50 30 10 BZN 52 86 49 84 / 30 40 40 10 WEY 42 79 40 78 / 30 40 40 10 DLN 52 85 50 84 / 20 30 30 10 HVR 56 79 54 80 / 20 80 70 20 LWT 54 77 51 77 / 40 70 60 10 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && weather.gov/greatfalls
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 548 AM MDT SUN JUL 7 2013 MTZ009>014-044>051-054-081200- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-MEAGHER- 548 AM MDT SUN JUL 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ONCE AGAIN THIS AFTERNOON. THE PRIMARY THREATS FROM THESE STORMS WILL BE GUSTY WINDS...SMALL HAIL...AND BRIEF HEAVY RAINFALL. THESE STORMS WILL LIKELY DIMINISH OVERNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE STORM PREDICTION CENTER HAS THIS PORTION OF NORTH CENTRAL AND CENTRAL MONTANA UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON MONDAY. THE PRIMARY THREATS FROM ANY SEVERE THUNDERSTORMS WILL LIKELY BE DAMAGING WINDS AND LARGE HAIL...BUT PERIODS OF HEAVY RAINFALL ARE ALSO LIKELY. THIS SITUATION WILL CONTINUE TO BE MONITORED FOR POSSIBLE SEVERE WEATHER HIGHLIGHTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...ANY REPORTS OF STRONG WIND GUSTS...HAIL...OR HEAVY RAINFALL TO LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE OFFICE IN GREAT FALLS ARE ALWAYS APPRECIATED. MTZ008-015-052-053-055-081200- BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-GALLATIN- 548 AM MDT SUN JUL 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ONCE AGAIN THIS AFTERNOON. THE PRIMARY THREATS FROM THESE STORMS WILL BE GUSTY WINDS...SMALL HAIL...AND BRIEF HEAVY RAINFALL. THESE STORMS WILL LIKELY DIMINISH OVERNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED FOR MONDAY...WITH GUSTY WINDS...HAIL...AND HEAVY RAINFALL POSSIBLE ONCE AGAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...ANY REPORTS OF STRONG WIND GUSTS...HAIL...OR HEAVY RAINFALL TO LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE OFFICE IN GREAT FALLS ARE ALWAYS APPRECIATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 221 AM MDT MON JUL 8 2013 MTZ013-044>046-049-080900- CHOUTEAU MT-EASTERN PONDERA MT-EASTERN TETON MT-LIBERTY MT-TOOLE MT- 221 AM MDT MON JUL 8 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PONDERA...EASTERN TETON...SOUTHEASTERN TOOLE...SOUTHWESTERN LIBERTY AND WESTERN CHOUTEAU COUNTIES UNTIL 300 AM MDT... AT 219 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES WEST OF THE KNEES...OR 22 MILES SOUTHEAST OF CONRAD...MOVING NORTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... RURAL SOUTHEASTERN PONDERA COUNTY... RURAL EASTERN TETON COUNTY... RURAL WESTERN CHOUTEAU COUNTY... RURAL NORTHEASTERN TETON COUNTY... RURAL SOUTHWESTERN LIBERTY COUNTY... RURAL SOUTHEASTERN TOOLE COUNTY... LAT...LON 4835 11129 4810 11097 4788 11155 4802 11173 TIME...MOT...LOC 0821Z 229DEG 10KT 4801 11154 SUK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 231 AM MDT MON JUL 8 2013 MTZ012-080915- CASCADE MT- 231 AM MDT MON JUL 8 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CASCADE COUNTY UNTIL 315 AM MDT... AT 229 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CASCADE...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... ULM... SUN PRAIRIE... GREAT FALLS AND BLACK EAGLE... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4767 11129 4741 11106 4719 11170 4736 11187 TIME...MOT...LOC 0831Z 239DEG 22KT 4732 11165 SUK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 305 AM MDT MON JUL 8 2013 MTZ012-080945- CASCADE MT- 305 AM MDT MON JUL 8 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CASCADE COUNTY UNTIL 345 AM MDT... AT 301 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WOLF CREEK...OR 26 MILES SOUTHWEST OF CASCADE...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... RURAL CENTRAL CASCADE COUNTY... LAT...LON 4768 11128 4745 11103 4723 11158 4737 11175 TIME...MOT...LOC 0904Z 243DEG 20KT 4699 11203 SUK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 309 AM MDT MON JUL 8 2013 MTZ011-013-045-046-081000- CHOUTEAU MT-EASTERN PONDERA MT-HILL MT-LIBERTY MT- 309 AM MDT MON JUL 8 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN PONDERA... SOUTHERN LIBERTY...EXTREME SOUTHWESTERN HILL AND NORTHWESTERN CHOUTEAU COUNTIES UNTIL 400 AM MDT... AT 306 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR THE KNEES...OR 31 MILES NORTHWEST OF FORT BENTON...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... RURAL WESTERN CHOUTEAU COUNTY... RURAL SOUTHWESTERN LIBERTY COUNTY... RURAL SOUTHERN LIBERTY COUNTY... RURAL NORTHWESTERN CHOUTEAU COUNTY... RURAL SOUTHWESTERN HILL COUNTY... LAT...LON 4836 11080 4808 11056 4792 11129 4807 11142 TIME...MOT...LOC 0910Z 243DEG 17KT 4804 11124 SUK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 314 AM MDT MON JUL 8 2013 MTZ012-014-054-081000- CASCADE MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-MEAGHER MT- 314 AM MDT MON JUL 8 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LEWIS AND CLARK...EXTREME NORTHWESTERN MEAGHER AND SOUTHERN CASCADE COUNTIES UNTIL 400 AM MDT... AT 310 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES EAST OF WOLF CREEK...OR 23 MILES SOUTHWEST OF CASCADE...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... RURAL EASTERN LEWIS AND CLARK COUNTY... RURAL SOUTHWESTERN CASCADE COUNTY... RURAL SOUTHERN CASCADE COUNTY... RURAL NORTHWESTERN MEAGHER COUNTY... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4731 11152 4703 11130 4688 11198 4703 11212 TIME...MOT...LOC 0914Z 240DEG 22KT 4700 11193
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
318 AM MDT MON JUL 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 AM HAIL 5 SSE ULM 47.37N 111.48W
07/08/2013 E0.50 INCH CASCADE MT TRAINED SPOTTER
&&
SUKThe Great Falls radar (KTFX), 12 km away, was scanning. The volume nearest the first event began at 10:29 UTC.
12 hail, 6 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Hail measuring 1.00 inches (quarter sized) was reported 8 mi SE of Ulm, MT.
Heavy rain measuring .67 inches in 30 minutes was reported 12 mi N of Hingham, MT.
Hail measuring 1.00 inches (quarter sized) was reported 8 mi W of White Sulphur Springs, MT.
Hail measuring 1.75 inches (golf ball sized) was reported 5 mi SW of Utica, MT.
Hail measuring 1.00 inches (quarter sized) was reported 5 mi SE of Hobson, MT.
Hail measuring 1.75 inches (golf ball sized) was reported 5 mi SE of Moore, MT.
Hail measuring 1.50 inches (ping pong ball sized) was reported 10 mi S of Moore, MT.
Hail measuring 1.25 inches (half dollar sized) was reported in Toston, MT.
Hail measuring 1.75 inches (golf ball sized) was reported 5 mi SE of Moore, MT.
High winds of 56KT (64MPH) were reported 10 mi SSW of Choteau, MT.
Hail measuring 1.00 inches (quarter sized) was reported 6 mi W of Brady, MT.
High winds of 50KT (58MPH) were reported 5 mi SW of Great Falls, MT.
High winds estimated at 52KT (60MPH) were reported in Great Falls, MT.
High winds of 51KT (59MPH) were reported by the Malmstrom Air Force Base ASOS.
Hail measuring 1.75 inches (golf ball sized) was reported 10 mi W of Fort Benton, MT. Winds were estimated 50 MPH.
Hail measuring 1.00 inches (quarter sized) was reported in Fort Benton, MT.
High winds estimated at 52KT (60MPH) were reported 4 mi N of Monarch, MT.
High winds of 51KT (59MPH) were reported 21 mi SE of Cascade, MT.
Hail measuring 1.75 inches (golf ball sized) was reported in Geraldine, MT.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470362, 470365, 470366, 470367, 470368, 470385, 470369, 470370, 470371, 470372, 470373, 470380, 470381, 470382, 470374, 470376, 470383, 470384, 470377.